Pennsylvania, 2006Lake-Effect Snow in Pennsylvania, December 7 to 8, 2006
December 7 to 8, 2006 · NWS CLE · 2 events in 2 counties and zones
During the morning hours of the 7th, a strong cold front moved through the area bringing a period of synoptic snow to the region. After the cold front moved through, winds shifted to the northwest and then north causing lake effect snow to develop across northeast Ohio.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning hours of the 7th, a strong cold front moved through the area bringing a period of synoptic snow to the region. After the cold front moved through, winds shifted to the northwest and then north causing lake effect snow to develop across northeast Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 7, 3:08 AM EST, 52 minutes earlier.
Area forecast discussion, Dec 7, 3:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
308 AM EST THU DEC 07 2006
.SHORT TERM(TODAY-FRIDAY NIGHT)...
00Z MODEL RUNS CONTS TO SHOW DIGGING UPR TROF DROPPING SE ACRS LWR
GRTLKS TDA AND EARLY TNGT. SYNOPTIC MSTR WITH SYS WL PROVIDE FAIRLY
WIDESPREAD SN FOR MOST OF CWA TDA WITH AN INCH OR SO. LK ENHANCED
SHSN WL QUICKLY DVLP IN PRIMARY SNOWBELT AREAS THIS MORN AND
TRANSITION INTO SECONDARY AREAS LATER TDA AND TNGT AS MEAN WNDS BCM
NWLY. EXTREME INSTABILITY FM LERI TO 850 MB WL LEAD TO INTENSE SHSN
AND SQUALLS WITH SEVERAL INCHES OF SN PER HR PSBL. ALSO MAY SEE SOME
THUNDER OCCUR IN THE UNSTBL CONDS. IN ADDITION GNL WNDS OF 15 TO 25
MPH WITH GUSTS IN THE 30S WL ALSO PRODUCE BLOWING AND DRIFTING OF
THE SN. CURRENT HEADLINES FOR LK EFCT SNOW WRNGS AND ADVISORY WL BE
CONTD AS IS.
RDGG BLDG IN FRI ALG WITH WAA AND DRIER AIR WL END SHSN FM W TO E IN
THE SNOWBELT ALTHO CUD BE SCT FLURRIES OR LGT SHSN IN THE SNOWBELT
FRI NIGHT IN THE WAA FLOW WITH A PASSING BAND OF MSTR AIDED BY ISENT
LIFT.
HI TEMPS FOR TDA ALREADY OCCURRED SO WL WORD FOR FALLING TEMPS WITH
PSBL EXCEPTION FOR NW WHERE TEMPS MAY FALL QUICK ENUF EARLY THIS
MORN TO STABILIZE LATER.
&&
.LONG TERM(SAT-WED)...
DRIER AIR AND SOUTHWEST FLOW WILL AFFECT THE REGION THROUGH SUNDAY.
A WARM FRONT WILL APPROACH THE FORECAST AREA SUNDAY NIGHT AND BRING
WITH IT A CHANCE OF RAIN AND SNOW SHOWERS DURING THE FIRST HALF OF
THE NIGHT.
LOW PRESSURE WILL TRACK NORTHEAST ALONG THE FRONT AS IT BECOMES
STATIONARY NORTH OF THE FORECAST AREA MONDAY AFTERNOON THROUGH
TUESDAY. THE LOW WILL THEN TRACK NORTHEAST THROUGH MICHIGAN KEEPING
THE FORECAST AREA IN THE WARM SECTOR UNTIL WEDNESDAY AFTERNOON WHEN
A COLD FRONT SWEEPS EAST ACROSS THE AREA.
WARM AIR ADVECTION PATTERN BEHIND THE LOW COULD BOOST TEMPERATURES
HIGHER THAN GUIDANCE FORECAST TEMPERATURES AS STRONG SOUTH TO
SOUTHWEST FLOW DEVELOPS.
AFTER COLD FRONT PASSES THROUGH THE AREA ON WEDNESDAY...AIR MASS
BEHIND THE FRONT IS NOT THAT STRONG SO I DO NOT EXPECT TEMPERATURES
TO PLUMMET TOO MUCH. WILL MENTION A CHANCE OF RAIN AND SNOW SHOWERS
AFTER FROPA.
&&
.AVIATION(06Z-06Z)...
NO BIG CHANGE IN FORECAST EVOLUTION EXPECTED FOR THE 06Z TAFS. FIRST
OF TWO COLD FRONTS IS NOW THROUGH NRN OHIO WITH THE SECOND ACROSS
CNTRL LWR MICHIGAN. LIGHT RAIN/SNOW HAS MOVED INTO THE NORTHERN
COUNTIES OF AREA AND CIGS HAVE DROPPED TO OR ARE CLOSE TO THE MVFR
CATAGORY. THROUGH THE NIGHT XPC CIGS AND VSBYS TO LOWER TO MVFR AND
THEN EVENTUALLY IFR LATE DUE TO CIGS AND SNOW AS THE COLD AIR AND
MOISTURE DEEPEN ACROSS THE AREA. AFTER SUNRISE WINDS TURN FM WLY TO
NWLY BHND SECOND COLD FRONT. XPC CONDITIONS THURSDAY TO DROP TO IFR
AND LIFR SE OF THE LAKE FROM KCLE EAST TO KERI...WITH IFR AT KCAK
AND KYNG IN A NNWLY FLOW AND A HIGHLY UNSTABLE LAKE EFFECT
ENVIRONMENT. COULD SEE SOME IMPROVEMENT IN THE WEST DURG THE
AFTERNOON AND EVG AS DRIER AIR AND HIGH PRES BGN TO BUILD IN FROM
THE WEST ALTHOUGH XPC LAKE EFFECT SNOW SHOWERS AND SQUALLS TO
CONTINUE ACROSS THE SNOW BELT FROM KCLE EAST.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING THRU 6 AM FRI
OHZ011>013-020>023.
LAKE EFFECT SNOW ADVISORY THRU 6 AM FRI OHZ010.
LAKE EFFECT SNOW WARNING THRU 11 AM FRI OHZ014-089.
PA...LAKE EFFECT SNOW WARNING THRU 11 AM FRI PAZ001>003.
&&
SHORT TERM...ADAMS
LONG TERM...LOMBARDY
AVIATION...TKHazardous weather outlook, Dec 6, 6:29 AM EST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
629 AM EST WED DEC 6 2006
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
629 AM EST WED DEC 6 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING CLIPPER SYSTEM WILL MOVE OUT OF MICHIGAN TODAY AND
WILL RESULT IN LAKE EFFECT SNOW SHOWERS LATE TONIGHT. ACCUMULATING
SNOWFALL IS LIKELY EAST OF CLEVELAND LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LAKE EFFECT SNOW WILL CONTINUE THROUGHOUT THE DAY ON THURSDAY AND
INTO THE FIRST HALF OF FRIDAY. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE IN THE SNOWBELT COUNTIES EAST OF CLEVELAND...THE
SECONDARY SNOWBELT COUNTIES WEST AND SOUTH OF CLEVELAND...AND IN
NORTHWEST PENNSYLVANIA. A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM EARLY
THURSDAY MORNING THROUGH EARLY FRIDAY MORNING IN OHIO AND FROM
EARLY THURSDAY MORNING THROUGH MID DAY FRIDAY IN PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEZ142>149-162>169-071215-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
629 AM EST WED DEC 6 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lake-Effect Snow, Southern Erie
- When
- December 7, 4:00 AM EST to December 8, 1:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Some lake effect snow developed during the early overnight hours across the area. A cold front moved through the area overnight and snowfall began to intensify by daybreak. By mid morning, Cranesville already reported 4.0 inches of snow. The lake effect snow continued through the day with many locations seeing over six inches by the late afternoon hours. By evening, McKean had 6.5 inches, and Edinboro had 9.0 inches. Another 2 to 5 inches of snow fell during the overnight hours into the 8th across interior Erie County. Numerous accidents were reported.
Lake-Effect Snow, Crawford
- When
- December 7, 4:00 AM EST to December 8, 2:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Lake effect snow intensified across the region through the morning hours on the 7th. Reports from the morning indicated that 1 to 3 inches of snow fell across the county, with 2.5 inches reported at Meadville during the morning hours. The lake effect snow intensified during the afternoon hours, and by evening another 6.5 inches had fallen in Meadville. Other reports indicated that between 6 and 9 inches of snow fell across the county during the daytimes hours of the 7th. The lake effect snow continued through the overnight and into the morning of the 8th. Reports from the morning of the 8th included 15.6 inches at Canadohta Lake, and 16 inches in Titusville.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 7 to 8, 20061 death · $355,000 · 7 events
- Cold in Wisconsin, December 7, 20061 death · 1 event
- Winter Weather in Vermont, December 7 to 8, 2006$75,000 · 15 events
- Lake-Effect Snow in New York, December 7 to 8, 2006$50,000 · 5 events
- Winter Weather in North Carolina, December 7, 20069 events
- Winter Weather in Pennsylvania, December 7 to 8, 20064 events
- Lake-Effect Snow in Indiana, December 7, 20063 events
- Lake-Effect Snow in Michigan, December 7, 20062 events
- Winter Weather in West Virginia, December 7 to 8, 20062 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 20061 event
- Lake-Effect Snow in New York, December 7 to 8, 20061 event
- High Wind in Alaska, December 7, 200653 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9002, 9003.